An illustration of how “efficient health care” can have dire consequences
David R. Jones
November 7, 2013
I have a background in medical care and management. We are all concerned with the move toward “greater efficiency in health care delivery.”
A letter from our insurance carrier warned physicians were spending less and less time with their patients.
While it is true that there are ways to deliver better care at lower cost, what greater efficiency often translates to in a command and control, top to bottom mandated system is that people are seen less often, for a shorter period of time, and they are often given a “crutch” or medication rather than physical therapy, psychological therapy or behavior modification through teaching better diet and behavior.
I recently got a letter from my very large and old insurance carrier warning me that physicians and physicians’ assistants were spending less and less time with their patients. I was advised that I could reduce errors and make things more efficient by having a typed list of any medications or supplements I was taking as well as any changes in my condition or any sensitivities or allergies I might have developed. The following is an example of how “efficient health care” can have dire consequences.
A friend recently told us about his 90-year-old mother who went in for her annual exam and high blood pressure meds. The doctor asked her if she was ready to go and get her blood work done. She stated that she had eaten that morning so it would throw off the results of her “fasting blood sugar” test. His wife was with her and witnessed this conversation. The doctor said, “Don’t worry about it.” She proceeded to the lab area and mentioned that she had eaten prior to the test. The lab tech did not respond and drew the blood sample.
Later the results indicated that her “fasting blood sugar results” indicated that she might be prediabetic. She was prescribed a medication, metformin, 500 mg, to be taken twice a day. This is a drug that increases pancreatic function and is given to manage early diabetes. I was taught that major changes in medication were not to be done without a confirming test. This was particularly important given the fact that she had eaten the morning of the test.
After taking one pill with breakfast at 7:30 or 8, within four hours she had tremendously extreme GI symptoms. Explosive diarrhea with gas and fluids.
The physician said that his primary concern now since she had been doing so well for so long was that over the years she had lost a good bit of weight and was very lean. He said he was going to continue her current regimen. One side effect of metformin is that it reduces appetite, to such a degree that it is sometimes used as part of a weight loss regimen. It seems strange that this was not factored in as well.
Review of the literature recommends that even with confirmed early diabetes patients be started off on one pill per day to avoid GI problems so that they receive nutritional counseling to reduce the severe gastrointestinal distress that occurs often and that the risks and benefits be carefully weight against the risks of things like weakness, dizziness and so on.
She received no dietary counseling and no risk or benefit counseling. The prescription said take two a day. There is no telling what the effect would have been if she just took two pills at one time. The doctor was very congenial and she just loves him.
I am sure they were following some computer generated logic tree or protocol provided by a practice management group of other “authority,” Health and Human Services, Medicare and so on, but this error could have led to her early demise.
This occurred in a very large and reputable group practice in Austin, Texas.
This article was posted: Thursday, November 7, 2013 at 6:00 am